By Dr. Katie E. Golden, MD
Most people are aware of the increasing number of fatal drug overdoses in the US. And most of those deaths — over 75% — involved an opioid. It’s a sobering statistic, especially given these are preventable deaths. Naloxone (often referred to by the brand name Narcan) is a very effective antidote to an opioid overdose. And now, this life-saving treatment is available over the counter.
If you or someone you know uses opioids, you should always have Narcan on hand in the event of an overdose. This is true for people who take it as a prescription, or those who use opioids illicitly.
How does Narcan work?
To understand how narcan works, it helps to first understand how opioids work. Opioids bind to special receptors in the body (called opioid receptors). When this binding happens, the receptors get activated and lead to many different chemical changes in the body. This is how opioids decrease pain signals. But it also how they affect other parts of your body — like your thinking, consciousness, breathing, even your digestion.
Narcan also binds to these receptors. In fact, it is better at binding to them than opioids are. But when Narcan binds to an opioid receptor, it does not activate them the same way. When Narcan enters the body, it kicks opioids off the receptor so it can bind to them instead. This deactivates the opioid receptor, and immediately reverses all the side effects of opioids.
Narcan can reverse the effects of any type of opiate or opioid. Examples include:
- Oxycodone (Oxycontin, Percocet)
- Hydrocodone (Vicodin)
- Hydromorphone (Dilaudid)
- Tramadol (Ultram)
How do you know when someone needs Narcan?
You should give someone Narcan at the first sign of a possible overdose. This is true even if you are not sure if the person has opioids in their system. The good thing about Narcan is that it is not harmful if given to someone who is not overdosing.
An overdose can look different depending on the person — and if they have other drugs in their system. But the typical signs of overdose include:
- Extreme sluggishness or lethargy
- Difficulty staying awake, or complete unconsciousness
- Slow breathing, shallow breathing, or erratic breathing
- Gurgling sounds with breathing
- Pinpoint pupils
- Pale, cool, or blue skin
- A weak pulse, which can be either slow or fast
How do you give someone Narcan?
Narcan is an easy to administer nasal spray. A person who is overdosing is usually unable to administer Narcan to themselves. So this means someone has to give it to them.
- Remove the spray bottle from the packaging
- If possible, lay the person on their back
- Tilt their head back slightly while protecting the neck
- Place the tip of the spray bottle into one of the nostrils
- Press the plunger down completely
- If you do not see a response in 1 to 2 minutes, give a second dose of Narcan in the other nostril
- After you give them Narcan, turn the person on their side if possible
It is also important to call 911 right away, regardless if the Narcan works or not. If someone else is nearby, ask them to call 911 while you administer the Narcan. If you are alone, call 911 first as you prepare to give the Narcan. The dispatcher can also help walk you through the steps.
And if someone is not breathing or responding to you at all, start CPR. You do not need to be certified to do this. But it helps to be familiar with the steps.
What happens after you give someone Narcan?
If someone has overdosed on opioids and receives Narcan, you should start to see a response in 1 to 2 minutes. The effect can vary depending on how many opioids they took, or if they have other drugs in their system. But after Narcan, someone will:
- Become more alert
- Potentially become agitated or disoriented
- Start breathing faster, or with a more regular pattern
- Potentially become nauseated or vomit
Narcan does not stay in the system very long. So sometimes people need repeated doses when it starts to wear off, which can happen within a few minutes of the first dose. This is why it is important to call 911 as soon as possible, even if the Narcan works.
Where can you get Narcan?
Narcan used to require a prescription. But now the same version — the nasal spray — is available over the counter. So you can get it at your local pharmacy. This version is safe to use on adults and children.
There are other versions of Narcan available, but these require a prescription or are used by healthcare providers. This includes forms that are injected under the skin, into the muscle, or into a IV (intravenous line).
If you or someone you know takes or uses opioids, it is best to have Narcan on hand at all times. This is true even if the opioid is a prescription, and the person takes it as prescribed. Overdoses are often unintentional or unpredictable, and having it nearby could make the difference between life and death.